Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 28, NWS Tucson, AZ

July 21, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 21, 2024, 6:47 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 6:47 PM MST (01:47 UTC)
Expired
Jul 21, 2024, 10:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS55 KTWC 220147
FFWTWC
AZC019-220500-
/O.NEW.KTWC.FF.W.0028.240722T0147Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
647 PM MST Sun Jul 21 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1000 PM MST.

* At 647 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Kitt Peak, San Pedro and Pan Tak.

This includes Route 86 between mile markers 131 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
      3214 11164 3214 11141

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
061 
WGUS75 KTWC 220224
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
724 PM MST Sun Jul 21 2024

AZC019-220500-
/O.CON.KTWC.FF.W.0028.000000T0000Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
724 PM MST Sun Jul 21 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM MST THIS 
EVENING FOR CENTRAL PIMA COUNTY...

At 724 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Kitt Peak, San Pedro and Pan Tak.

This includes Route 86 between mile markers 131 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
      3214 11164 3214 11141

FLASH FLOOD...RADAR INDICATED

$$

GLZ
586 
WGUS75 KTWC 220456
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
956 PM MST Sun Jul 21 2024

AZC019-220506-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-240722T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
956 PM MST Sun Jul 21 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3203 11140 3192 11144 3192 11164 3206 11164
      3214 11164 3214 11141

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:28 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 21, 2:28 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 PM MST Sun Jul 21 2024

.SYNOPSIS...Temperatures will remain 1-4 degrees above normal for
the next 7 days. Storms today will move off the rim and move
through lower elevation this afternoon and evening producing
strong winds and heavy rainfall. After today there will be daily
chances for afternoon and evening thunderstorms with the normal
threats of heavy rainfall and strong outflow winds.

&&

.DISCUSSION...Isolated storms have begun to form over the rim and
a couple of the sky islands. Mid-level flow is out of the
north/northwest around 15-25 kts which should be sufficient to
move storms off the rim and into the lower deserts. CAPE values
are around 1000-1500 J/kg with 0-6 km shear of 15-25 kts which
should help sustain storms as they move southwestward this
afternoon and evening. Hi-res models are in fairly good agreement
with the above scenario. Storms will begin to propagate off the
rim in the next hour or two, making it to Tucson between 4-6 pm,
then the international border by 7-8 PM. Storms will be capable of
strong to severe wind gusts aided by 1000 J/kg of DCAPE and a small
dry layer at 400 mb measured by the 21/12Z KTWC sounding. A Severe
Thunderstorm Watch is in place for Pinal County. Blowing dust may
become an issue in Pinal County later this afternoon. Heavy
rainfall will be another threat with PWAT values around the NAEFS
90th percentile. Storms will be capable of rainfall rates of 1"-2"
per hour which could cause flash flooding issues especially over
areas that received rainfall yesterday. Also, WPC has most of the
CWA in a slight risk for excessive rainfall.

Monday the high moves a little further north keeping southeast
Arizona under northeast flow aloft. PWAT also decreases by 0.2"
east of Tucson as well. 500 mb wind speeds look to be a little
weaker, but another rim shot will be possible. Hi-res guidance
shows this with storms again forming along the rim and moving
southwestward into the lower deserts. Coverage looks to be
slightly reduced compared to today but storms will again be
capable of strong outflow winds and heavy rainfall.

The upper level ridge stays centered over southern Nevada until
around the Thursday timeframe. PWAT values hover around or just
below normal for areas east of Tucson and slightly above normal
from Tucson west. This will lead to continued daily afternoon and
evening scattered thunderstorms with the normal monsoon threats of
strong winds and locally heavy rainfall. This coming weekend
ensembles still show the high moving south thanks to troughing in
the Pacific Northwest. This doesn't seem to affect moisture in
southeast Arizona, but with the high being closer overhead this
could lead to less vigorous storms.

&&

.AVIATION...Valid through 23/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru tonight then gradual clearing
after midnight. Thunderstorms have formed along the Mogollon Rim
and are expected to move southwestward this afternoon. KTUS is
expected to be impacted by TSRA between 21/23Z-22/02Z and
KOLS/KDUG 22/00Z-22/04Z. MVFR conditions in TSRA with wind gusts
in excess of 45 knots. Outside of TSRA, SFC winds at most
locations 12 knots or less favoring NWLY direction during the
afternoon/early evening hours and variable in direction at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms for the next 7 days with day-to-day variability on
which areas will see the best chance of rainfall. Each day will
have the threat of heavy rain, localized flash flooding and strong
gusty winds. Minimum relative humidity values will be 20-30
percent in most lower elevation locations and 25-40 percent in
mountain areas. Away from thunderstorms, 20-foot winds will
generally be 15 mph or less, with afternoon/early evening gusts to
20-25 mph and light winds overnight. Wind direction during the
afternoon hours will primarily be west to northwest through the
weekend, especially from Tucson westward and in the upper Gila
River Valley.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 21, 5:24 PM MST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
524 PM MST Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tstm Wnd Gst     6 NE Nogales            31.42N 110.85W
07/21/2024  M58 MPH          Santa Cruz         AZ   ASOS

            ASOS station KOLS Nogales International
            Airport measured wind gust of 58 mph.

&&

AH
Local storm report, Jul 21, 5:37 PM MST, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
537 PM MST Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     9 SE Tucson             32.11N 110.78W
07/21/2024                   Pima               AZ   Public

            Trees are down in Rita Ranch caused by
            thunderstorm winds.

&&

JVT
Local storm report, Jul 21, 6:03 PM MST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
603 PM MST Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     Tstm Wnd Dmg     10 WSW Tucson           32.13N 111.04W
07/21/2024                   Pima               AZ   Utility Company

            Electric equipment damaged du to weather
            causing power outages for roughly 1800
            people.

&&

JVT
Local storm report, Jul 21, 6:34 PM MST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
634 PM MST Sun Jul 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Flash Flood      9 SW Tucson             32.11N 111.01W
07/21/2024                   Pima               AZ   Public

            Running water over driveway shown in a video
            on social media. Estimated depth of water is
            6 inches.

&&

JVT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:06 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 21, 5:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 21, 5:17 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 21, 5:17 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 21, 5:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Jul 21, 5:28 PM MSTFlash Flood WarningTWCPima3 hr
Jul 21, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 21, 5:52 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 5:55 PM MSTSevere Thunderstorm WarningTWCPima18 min
Jul 21, 6:01 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 21, 6:08 PM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 21, 6:14 PM MSTFlash Flood WarningTWCPima3 hr
Jul 21, 6:37 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 6:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Jul 21, 6:42 PM MSTDust Storm AdvisoryTWCPima63 min
Jul 21, 7:21 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz24 min
Jul 21, 7:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Jul 21, 7:45 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.